Transient Hyperthyroidism After Head and Neck IMRT: Radiation-induced Thyrotoxicosis

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 449-497-Thyroid Neoplasia & Case Reports
Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-496
James Ahlquist*, Ravi Kumar Menon and Krishnaswamy Madhavan
Southend Hospital, Westcliff on Sea, United Kingdom
Background
Radiation to the neck is known to be associated with later development of hypothyroidism. The possibility of acute radiation-induced thyrotoxicosis is not generally recognised. We report here a case of acute hyperthyroidism after intensity modulated radiotherapy (IMRT) to the neck.

Clinical Case
A 57-year-old man with poorly differentiated adenocarcinoma of the left parotid underwent parotidectomy with radical neck dissection followed by radiotherapy. He received 65 Gy by IMRT in 30 fractions to the tumour site and regional lymph nodes. 16 days later he developed a sore neck and palpitations. A thyroid function test showed TSH 0.02 mU/L, fT4 30.6 pmol/L (2.39 ng/dL), fT3 8.2 pmol/L (5.34 pg/mL), indicating thyrotoxicosis. He was initially treated with carbimazole and propranolol. There was no past or family history of thyroid disease, and there were no symptoms or signs to suggest Graves’ disease. TPO was negative. After 11 days of treatment the fT4 had fallen to 23.9 pmol/L (1.86 ng/dL), and fT3 was normal at 5.8 pmol/L (3.78 pg/mL). Radiation-induced thyroiditis was suspected and carbimazole was stopped. A 99mTc thyroid uptake scan showed very low uptake, indicating acute thyroiditis. After 11 weeks thyroid function returned to normal (TSH 3.38 mU/L). 4 weeks later he developed hypothyroidism, TSH 9.18 mU/L, fT4 11.5 pmol/L (0.9 ng/dL); TSH later rose to 17.84 mU/L, and he was treated with levothyroxine.

Discussion & conclusion
Thyrotoxicosis due to radiation-induced thyroiditis is not widely recognised. There are only isolated case reports in the literature, mostly describing asymptomatic thyroiditis, not clinically evident thyrotoxicosis. Radiotherapy to the neck is known to increase the risk of hypothyroidism (long-term incidence 20-30%). Thyrotoxicosis after irradiation may also occur in people with Hodgkin’s disease, where there is a higher risk of developing Graves’ thyrotoxicosis after radiotherapy. In thyrotoxicosis due to acute thyroiditis, thionamide therapy should be avoided.
Intensity-modulated radiotherapy (IMRT) is increasingly popular as it generally permits better targeting of therapy than conventional planar radiotherapy.  However, radiotherapy using this highly conformal technique can often be at the expense of increased radiation to surrounding structures. In this case the more focused targeting by IMRT led to a greater dose to the adjacent thyroid (left lobe 80-90%, right lobe 20% of target dose).
Endocrinologists should be aware that IMRT to the neck may result in greater, rather than less, radiation to the thyroid, and also that neck irradiation may lead to clinically significant transient thyroiditis. Although screening for hypothyroidism is widely advocated, assessing for hyperthyroidism after radiotherapy is not generally practised. Thyrotoxicosis from acute thyroiditis after neck irradiation may occur more commonly than is recognised.

Nothing to Disclose: JA, RKM, KM

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm